Fluoroquinolones (FQ’s) are chemotherapy in the truest sense of the word. Despite being antibiotics, being topoisomerase inhibitors places them in a classification with other chemotherapeutic (anti-tumor, anti-cancer) medications. It has been shown, as far back as 1992 and onward, that FQ’s do not remain selective for bacterial prokaryotic cells and unfortunately turn their destructive power towards eukaryotic cells (1, 2). Often this injury is inflicted through damage to eukaryotic mitochondrial DNA (3). This type of damage has been proved consistently over the years with volumes of anecdotal information corroborating these research findings. In this article I wanted to look at another, often overlooked, aspect of the FQ’s and that is cumulative toxicity.
What is cumulative toxicity?
According to the National Cancer Institute, cumulative toxicity is in medicine, the total amount of a drug or radiation given to a patient over time; for example, the total dose of radiation given in a series of radiation treatments.
Drugs that are toxic create a condition in which repeated administration of a drug may produce effects that are more pronounced than those produced by the first dose. Some of these drugs have a limit of exposure during a person’s lifetime.
Determining the cumulative toxic dose of a particular drug is tricky. That is because there is a myriad of physiological and environmental factors to consider.
Cumulative toxicity has been suspected and anecdotally observed through the FQ community.
Can topoisomerase interrupters have cumulative toxicity?
Yes. According to the American Cancer Society, anti-tumor antibiotics, which work by changing the DNA inside cancer cells to keep them from growing and multiplying, have lifetime dose limits. One such drug is Mitoxantrone which is a topoisomerase II inhibitor (4).
The FQ’s are topoisomerase II inhibitors (5).
On a side note the American Cancer Society states that topoisomerase II inhibitors can increase the risk of a second cancer (4).
Cumulative Toxicity in the Fluoroquinolones
We suspected cumulative toxicity dosage issues in FQ years ago when researching other drugs that had similar side effects profiles as the FQ’s. When you come to the realization that the FQ’s are chemotherapy, and many chemotherapy drugs have cumulative dosage limitations, the logical connection is easy. Again, this is backed up by decades of anecdotal statistics.
The Flox Report addressed this issue. From the Flox Report, “Another very important thing to remember is that the toxicity of fluoroquinolones is cumulative. For people who tolerate quinolones well, and feel quinolones are a good antibiotic–it is typical to of them have successful courses. The first treatment usually goes without any noticeable event. Subsequent treatments do not develop symptoms that are noticeable by the patient, but the first hidden and subtle symptoms may start to develop.”
Additional ingestion of prescriptions of quinolones can cause the patient to end up crippled forever, sustaining permanent damage. The following summary corresponds to a floxed person whose history is extremely well recorded:
Subtle Signs of Toxicity, An Impending Disaster
Perhaps you, as a reader, are new to this situation and you have taken a fluoroquinolone in the past and you believe that they worked well and that you did not respond negatively to them. Or, maybe you are faced with taking another round of fluoroquinolones and you question if you were affected previously. Either way, this section is for you.
For many, the beginning stages of FQ toxicity can be subtle and can be a harbinger of a serious adverse event to come if another round is taken. For many these subtle signs, which are not all inclusive, can ‘fly under the radar’ so to speak, being easily dismissed as something else.
If you have experienced some of these symptoms and you have had one or more previous courses of FQ’s, there is a strong possibility you have reached your threshold of tolerance. Going beyond this point could result in destruction of your quality of life.
Remember, the common denominator is that you have already previously had a course(s) of FQ’s. These strong, but often subtle, warning signs that your body will not tolerate more FQ’s. The cumulative dosage could be lethal.
One Pill Or One Thousand
There is a large subsection of ‘floxed’ individuals that took multiple courses of FQ’s before their adverse events. Often, they had one or two short courses that were, for the most part, non-eventful before they started experiencing symptoms.
How the adverse events begin is different from person to person. For some it’s like a hellish bomb going off, and for others it starts like birth pangs, building slowly in a long drawn out parade of one new symptom after another.
Dr. Beatrice Golomb USCD suggests that despite the no apparent symptoms in early courses, the mitochondria are accumulating damage. The threshold for each person is determined by numerous factors, but once you cross over the threshold, an adverse event ensues.
Recently, I had a memorable conversation with a woman who had numerous exposures. She had to take Cipro on average 3 times a year for the last 15 years. Each time the course of Cipro was for about 30 days. This worked out to about 90 days of Cipro per year for the last 15 years, given to her to combat a rare condition where she gets recurrent bouts of cellulitis. About five years ago she started getting slowly worse after each course of therapy. She did not know why, neither did her doctors. She has finally connected the dots and reached out to me.
One pill or one thousand, for each person the threshold is different. But make no bones about it, there is a threshold for each person. A line, that once it is crossed, there is no going back.
There are many who decry the warnings about FQ Toxicity. I have contact with the them on a regular basis. These detractors range from keyboard warriors to medical professionals. Some are very professional and kind, while others are, let’s say, less than courteous and try to relegate our message to the lunatic fringe. They all have one thing in common; they believe that the FQ’s have proven themselves in the realm of safety.
“I have taken these drugs several times with no ill effects.”
“Separating drug toxicity from disease toxicity is very difficult. Drugs are prescribed because there is an underlying pathology and the person is sick.”
I have heard many. Most of these critics tout the perceived safety of these drugs based on what they believe is simple math; the sheer volume of prescriptions versus adverse outcomes. For instance, it is estimated that more than 300 million daily doses of FQ antibiotics are dispensed every year in the European Union (7). In 2015, there were 32 million prescriptions of FQ’s in the U.S. alone (8). With those kinds of numbers they have to be safe, right?
The FDA fully admits that the adverse event reporting system is flawed in that only between 1% and 10% of all adverse events get reported (9). For us the true math is easy; in the U.S. alone, between 320,000 and the 3,200,000 have adverse events to these drugs, every year. Many of the them permanently disabled.
One critic has called these numbers, “preposterous!” Going on to say that this level of harm would be blatantly obvious. It a perfect storm scenario, and alarming for public safety, the actual numbers are not being connected back to the source. There are flaws in both recognizing and connecting the adverse events to the actual numbers, creating a ‘double edged sword’ so to speak.
Read: The Fluoroquinolone’s Inconvenient Truth
Most critics suffer from a form of cognitive dissonance. They make a cursory glance at the issue and then make quick assumptions on the perceived appearance of safety that conforms to their bias. After all, the FQ’s couldn’t be behind many of the mysterious chronic diseases we see in society….could they?
The medical professionals are programmed by paradigms that are taught in medical schools. Paradigms that are built on biased studies that are manipulated by pharmaceutical companies (6). Most medical professionals do not understand FQ adverse events; what to look for, or how to connect them back to the drug.
The average citizen, for the most part, is totally unaware of the ability of these drugs to cause long term permanent harm. They don’t expect cumulative damage from an antibiotic, but since the regulatory agencies and the professionals are not sounding the alarm, these drugs appear safe, except to those who have been disabled by them.
Nevertheless, the FQ’s continue to do their damage, silently accumulating damage in the background, causing almost imperceptible changes to the mitochondria just waiting for the threshold to be reached.
Cumulative toxicity with FQ’s is an unfortunate reality. Some people have adverse events after one pill. Others, have adverse events only after long protracted courses.
Regardless, no one is immune from FQ Toxicity. I believe that given a large enough dose or long enough course of therapy, sooner or later, a person will eventually have an adverse event.
Do you know of a loved one, a friend, a co-worker, or someone else who suffers from brain fog of unknown origin? If so ask them to do some detective work and search their medical history, and not necessarily their immediate past. Tell them that FQ’s are often given during surgery, often without the patient’s knowledge.